Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Phoenix, AZ

April 9, 20195 counties in Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 9, 2019, 1:26 PM MST for 5 counties in Arizona. It took effect at Apr 10, 2019, 9:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 1:26 PM MST (20:26 UTC)
In effect from
Apr 10, 2019, 9:00 AM MST
Expired
Apr 10, 2019, 7:00 PM MST
In force
10 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ

The radar

The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3623 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WWUS85 KPSR 092026
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
126 PM MST Tue Apr 9 2019

AZZ132-101200-
/O.UPG.KPSR.FW.A.0001.190410T1900Z-190411T0100Z/
/O.NEW.KPSR.FW.W.0002.190410T1600Z-190411T0200Z/
/O.NEW.KPSR.FW.W.0001.190409T2300Z-190410T0400Z/
Central Deserts-
126 PM MST Tue Apr 9 2019

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE
DANGER FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA...

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 7 PM MST WEDNESDAY FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE
DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high to very
high fire danger, which is in effect until 9 PM MST this evening.
A Red Flag Warning has also been issued from 9 AM to 7 PM MST 
Wednesday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Central Deserts.

* TIMING...Both late this afternoon and early evening as well as
  Wednesday afternoon through early evening.

* WINDS...West 15 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

AZZ133-101200-
/O.UPG.KPSR.FW.A.0001.190410T2000Z-190411T0100Z/
/O.NEW.KPSR.FW.W.0002.190410T1600Z-190411T0200Z/
Southern Gila County/Tonto National Forest Foothills-
126 PM MST Tue Apr 9 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 7 PM MST WEDNESDAY FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE
DANGER FOR PARTS OF TONTO NATIONAL FOREST...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high to very
high fire danger, which is in effect from 9 AM to 7 PM MST 
Wednesday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Wednesday afternoon into early evening.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.

* IMPACTS...Fuels are dry and fire danger is high to very high.. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
4 follow-up statements
711 
WWUS85 KPSR 100356
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
856 PM MST Tue Apr 9 2019

AZZ132-101400-
/O.EXP.KPSR.FW.W.0001.000000T0000Z-190410T0400Z/
/O.CON.KPSR.FW.W.0002.190410T1600Z-190411T0200Z/
Central Deserts-
856 PM MST Tue Apr 9 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 7 PM MST
WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY
HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA... 
...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE
DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA...

* AFFECTED AREA...Central Deserts.

* TIMING...Both late this afternoon and early evening as well as 
  Wednesday afternoon through early evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

AZZ133-101400-
/O.CON.KPSR.FW.W.0002.190410T1600Z-190411T0200Z/
Southern Gila County/Tonto National Forest Foothills-
856 PM MST Tue Apr 9 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 7 PM MST
WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY
HIGH FIRE DANGER FOR PARTS OF TONTO NATIONAL FOREST...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Wednesday afternoon into early evening.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

* IMPACTS...Fuels are dry and fire danger is high to very high.. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
519 
WWUS85 KPSR 100948
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
248 AM MST Wed Apr 10 2019

AZZ132-133-102300-
/O.CON.KPSR.FW.W.0002.190410T1600Z-190411T0200Z/
Central Deserts-
Southern Gila County/Tonto National Forest Foothills-
248 AM MST Wed Apr 10 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND
HIGH TO VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA...

* AFFECTED AREA...Central Deserts and Southern Gila County/Tonto 
  National Forest Foothills.

* TIMING...Late this morning into early evening.

* WINDS...Northwest winds 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
062 
WWUS85 KPSR 102145
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
245 PM MST Wed Apr 10 2019

AZZ132-133-110200-
/O.CON.KPSR.FW.W.0002.000000T0000Z-190411T0200Z/
Central Deserts-
Southern Gila County/Tonto National Forest Foothills-
245 PM MST Wed Apr 10 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE
DANGER FOR SOUTH-CENTRAL ARIZONA AND TONTO NATIONAL FOREST...

* AFFECTED AREA...Central Deserts and Southern Gila County/Tonto 
  National Forest Foothills.

* TIMING...Through early evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are dry and fire danger is high to very high. 
  These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
584 
WWUS85 KPSR 110149
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
649 PM MST Wed Apr 10 2019

AZZ132-133-110300-
/O.EXP.KPSR.FW.W.0002.000000T0000Z-190411T0200Z/
Central Deserts-
Southern Gila County/Tonto National Forest Foothills-
649 PM MST Wed Apr 10 2019

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH TO VERY HIGH FIRE
DANGER FOR SOUTH-CENTRAL ARIZONA AND TONTO NATIONAL FOREST...

Wind speeds are expected to gradually decrease this evening.
Elevated fire weather conditions may still continue with low
humidity values present. 

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:16 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 9, 12:16 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1216 PM MST Tue Apr 9 2019

.UPDATE...

&&

.SYNOPSIS...
High pressure will give way to an approaching low pressure system
Tuesday. Continued warm and windy conditions are expected ahead
of this system, followed by much cooler and windy conditions
Wednesday. Another low pressure system will bring a threat of
showers to the area Friday night.

&&

.DISCUSSION...
An elongated wave was edging into the western Conus this morning
with a southern end vorticity center entering into an amplification
phase. An H5 jet streak was already objectively analyzed in excess
of 70kt coincident with a tightening baroclinic zone; and satellite
presentation of notable standing mountain wave clouds supports this
analysis. Near term forecast u-wind anomalies suggests values near
the 99th percentile and 3 normalized standard deviation above normal
materializing by early evening. Upstream sfc observations are already
sampling gusts in excess of 30kt in the more wind prone areas
already. The increased mechanical mixing has allowed temperatures to
locally jump well above automated forecast guidance while cloud
cover has been more extensive necessitating more extensive updates
in the morning forecast. Otherwise, wind advisories for this
afternoon through Wednesday still look applicable and fire watches
will likely be upgraded in the near future.

&&

.PREVIOUS DISCUSSION...
/515 AM MST Tue Apr 9 2019/
A low pressure system will push through the Intermountain West later
today with the center of the low staying well to our north. However,
the tight pressure gradient associated with the system will induce
very windy conditions this afternoon and again on Wednesday. Gusts
around the Phoenix area will reach near 30 miles per hour but much
stronger winds will impact portions of eastern Riverside and
Imperial Counties. Gusts over 50 mph are possible across Joshua Tree
National Park and other higher elevated locations while speeds of 30-
45 mph possible elsewhere. No doubt, these winds will be capable of
blowing widespread dust/sand and may also create issues with
localized dust channels. Lofted dust and sand from Southeast
California may drift into Arizona producing some hazy skies.

Cooler air will follow this system allowing daytime high temps to
cool significantly with Wednesday forecast highs nearly 20 degrees
cooler than Tuesday. The cooler weather will persist into the
weekend as general troughing and northwest flow aloft remain in
place. Breezy conditions will resume Wednesday afternoon but
tapering off each subsequent afternoon.

The next weather concern will be a secondary impulse pushing through
the general troughing on Friday afternoon. Some midlevel moisture
will seep south enough to support the possibility for rain
showers across south-central Arizona, including the Phoenix area.
As of the most recent NAEFS run, the Phoenix-Gila County areas
have a 40-60% chance at seeing 0.01" of rain beginning Friday
afternoon. The latest GEFS plumes mean indicates 0.08 inches of
rain possible for Phoenix with slightly higher totals in the
higher terrain to the north and east. While showers are most
likely, there is a possibility for an isolated thunderstorm given
the colder air aloft (H5 temps of minus 20 to minus 25 degrees
Celsius).

Zonal flow and slight ridging will resume by Saturday allowing for
a modest warmup into the mid 80s by the start of next week.

&&

.AVIATION...Updated at 1215 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Strong southwest gradient winds aloft will develop by this
afternoon and strengthen further into the evening hours ahead of
an approaching weather system. Southeast winds around 10kt will
give way to southwest by early afternoon and will start to gust to
20-25kt after 21z. Period of peak winds likely occur this
evening, between 01z and 06z with gusts to 30-35kt likely. Small
channels of blowing dust are possible, but impacts to slantwise
visibility is more likely with suspended dust. Winds taper off
slightly after midnight, following a frontal passage around 6Z,
but remain out of the west and elevated through the night.
Elevated westerly winds will extend through Wednesday with gusts
increasing to 23-28kt by mid afternoon. No issue with clouds, just
BKN cirrus decks this afternoon thinning and becoming FEW-SCT
tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:

Very strong west winds aloft are developing ahead of an
approaching weather system. Winds have already started to gust
above 20kt. Look for stronger gusts, over 30kt later this
afternoon, at both KBLH and KIPL. Gradient winds just above the
surface will be strongest along the Colorado River valley this
evening through tonight between 3Z-15Z, following a strong cold
front. Gusts at KBLH may approach 40kt for a few hours during this
period. At KIPL, decoupling of the surface may inhibit gust
potential overnight. May see visibility lower to 5SM or so in
blowing dust with the stronger gusts. Winds will remain elevated
through Wednesday, but gusts should be a touch weaker around 25kt
in the afternoon. No issues with sky, just SCT-BKN cirrus decks
aoa 20k feet, becoming FEW overnight tonight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Relatively cool conditions will persist through Saturday across the
Desert Southwest, followed by a warming trend and a return to near
normal temperatures by Sunday. Meanwhile, dry and breezy conditions
are expected each afternoon ahead of a low pressure system Thursday
and Friday, which will create isolated pockets of enhanced fire
danger on Thursday. Moisture will also increase ahead of the storm
system, resulting in a chance of showers mainly Friday night with
best rain chances over south central Arizona. Winds will abate this
weekend as high pressure builds across the region.

&&

.SPOTTER INFORMATION STATEMENT...
Amateur radio Skywarn net activation is not expected at this time.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch Wednesday afternoon for AZZ132.

     Fire Weather Watch Wednesday afternoon for AZZ133.

     Wind Advisory from 11 AM to 7 PM MST Wednesday for AZZ558-560-
     561-563.

CA...High Wind Warning from 11 PM this evening to 5 AM PDT Wednesday
     for CAZ560-564-568.

     Wind Advisory until 11 PM PDT this evening for CAZ560-564-568.

     Wind Advisory from 5 AM to 11 AM PDT Wednesday for CAZ560-564-
     568.

     Wind Advisory from 5 PM this afternoon to 11 PM PDT this evening
     for CAZ562.

     Wind Advisory until 11 AM PDT Wednesday for CAZ561-570.

&&

DISCUSSION...MO/Deemer
AVIATION...CB/Benedict
FIRE WEATHER...Hirsch/CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:54 AM MSTWind AdvisoryPSRLa Paz33 hr
Apr 9, 4:42 AM MSTFire Weather WatchPSRGila, La Paz, Maricopa, Pinal, Yuma9 hr
Apr 9, 1:26 PM MSTRed Flag WarningPSRLa Paz, Maricopa, Pinal, Yuma8 hr

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.